Geometriae Dedicata

, Volume 178, Issue 1, pp 151–169 | Cite as

Sectional curvature for Riemannian manifolds with density

  • William Wylie
Original Paper


In this paper we introduce two new notions of sectional curvature for Riemannian manifolds with density. Under both notions of curvature we classify the constant curvature manifolds. We also prove generalizations of the theorems of Cartan–Hadamard, Synge, and Bonnet–Myers as well as a generalization of the (non-smooth) 1/4-pinched sphere theorem. The main idea is to modify the radial curvature equation and second variation formula and then apply the techniques of classical Riemannian geometry to these new equations.


Manifold with density Sectional curvature Comparison geometry 

Mathematics Subject Classification




The author would like to thank Guofang Wei, Peter Petersen, and Frank Morgan for their encouragement and very helpful discussions and suggestions that improved the draft of this paper.


  1. 1.
    Bakry, D., Émery, M.: Diffusions hypercontractives. In: Séminaire de probabilités, XIX, 1983/84, Lecture Notes in Math., vol. 1123, pp. 177–206. Springer, Berlin (1985) (French)Google Scholar
  2. 2.
    Berger, M.: Sur certaines variétés riemanniennes à courbure positive. C. R. Acad. Sci. Paris 247, 1165–1168 (1958). (French)MATHMathSciNetGoogle Scholar
  3. 3.
    Berger, M.: Les variétés Riemanniennes (1/4)-pincées. Ann. Scuola Norm. Sup. Pisa. 14(3), 161–170 (1960). (French). MR0140054 (25 #3478)MATHMathSciNetGoogle Scholar
  4. 4.
    Berger, M.: Trois remarques sur les variétés riemanniennes à courbure positive. C. R. Acad. Sci. Paris Sér. A-B 263, A76–A78 (1966)Google Scholar
  5. 5.
    Brinkmann, H.W.: Einstein spaces which are mapped conformally on each other. Math. Ann. 94(1), 119–145 (1925)MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Chang, S.-Y.A., Gursky, M.J., Yang, P.: Conformal invariants associated to a measure. Proc. Natl. Acad. Sci. USA 103(8), 2535–2540 (2006)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Chang, S.-Y.A., Gursky, M.J., Yang, P.: Conformal invariants associated to a measure: conformally covariant operators. Pac. J. Math. 253(1), 37–56 (2011)MATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Corwin, I., Hoffman, N., Hurder, S., Sesum, V., Xu, Y.: Differential geometry of manifolds with density. Rose-Hulman Und. Math. J. 7(1), article 2 (2006)Google Scholar
  9. 9.
    Corwin, I., Morgan, F.: The Gauss–Bonnet formula on surfaces with densities. Involve 4(2), 199–202 (2011)MATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Croke, C.B., Schroeder, V.: The fundamental group of compact manifolds without conjugate points. Comment. Math. Helv. 61(1), 161–175 (1986)MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Carmo, M.P. do: Riemannian Geometry, Mathematics: Theory & Applications. Birkhäuser Boston Inc., Boston (1992). Translated from the second Portuguese edition by Francis Flaherty (1992)Google Scholar
  12. 12.
    Hamilton, R.S.: The Ricci flow on surfaces, mathematics and general relativity (Santa Cruz, CA, 1986), Contemp. Math., vol. 71, Am. Math. Soc. (Providence, RI, 1988), pp. 237–262 (1988)Google Scholar
  13. 13.
    Jauregui, J.L., Wylie, W.: Conformal diffeomorphisms of gradient Ricci solitons and generalized quasi-Einstein manifolds. J. Geom. Anal. 25(1), 668–708 (2015)MATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Kolesnikov, A.V., Milman, E.: Poincaré and Brunn–Minkowski inequalities on weighted Riemannian manifolds with boundary. arXiv:1310.2526
  15. 15.
    Kennard, L., Wylie, W.: Positive weighted sectional curvature. arXiv:1410.1558
  16. 16.
    Klingenberg, W.: Über Riemannsche Mannigfaltigkeiten mit positiver Krümmung. Comment. Math. Helv. 35, 47–54 (1961). (German)MATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Klingenberg, W.: Riemannian Geometry, de Gruyter Studies in Mathematics, vol. 1. Walter de Gruyter & Co., Berlin (1982)Google Scholar
  18. 18.
    Kobayashi, S., Nomizu, K.: Foundations of differential geometry, vol. I, Wiley Classics Library, Wiley, New York (1996). Reprint of the 1963 originalGoogle Scholar
  19. 19.
    Kühnel, W., Rademacher, H.-B.: Einstein spaces with a conformal group. Results Math. 56(1–4), 421–444 (2009)MATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Lichnerowicz, A.: Variétés riemanniennes à tenseur C non négatif. C. R. Acad. Sci. Paris Sér. A-B 271, A650–A653 (1970). (French)MathSciNetGoogle Scholar
  21. 21.
    Lichnerowicz, A.: Variétés kählériennes à première classe de Chern non negative et variétés riemanniennes à courbure de Ricci généralisée non negative. J. Differ. Geom. 6, 47–94 (1971/1972) (French)Google Scholar
  22. 22.
    Lott, J.: Some geometric properties of the Bakry–Émery-Ricci tensor. Comment. Math. Helv. 78(4), 865–883 (2003)MATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Lott, J.: Remark about scalar curvature and Riemannian submersions. Proc. Am. Math. Soc. 135(10), 3375–3381 (2007)MATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Milman, E.: Beyond traditional curvature-dimension I: new model spaces for isoperimetric and concentration inequalities in negative dimension. arXiv:1409.4109
  25. 25.
    Ovidiu, M., Jiaping, w: Analysis of weighted Laplacian and applications to Ricci solitons. Comm. Anal. Geom. 20(1), 55–94 (2012)MATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Morgan, F.: Manifolds with density. Notices Am. Math. Soc. 52(8), 853–858 (2005)MATHGoogle Scholar
  27. 27.
    Morgan, F.: Myers’ theorem with density. Kodai Math. J. 29(3), 455–461 (2006)MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Morgan, F.: Geometric Measure Theory, 4th edn. Elsevier/Academic Press, Amsterdam (2009)MATHGoogle Scholar
  29. 29.
    Morgan, F.: Manifolds with density and Perelman’s proof of the Poincaré conjecture. Am. Math. Mon. 116(2), 134–142 (2009)MATHCrossRefGoogle Scholar
  30. 30.
    Ohta, S.: (K, N)-convexity and the curvature-dimension condition for negative N. arXiv:1310.7993
  31. 31.
    Brad, O., Dennis, S.: The Schwarzian derivative and conformal mapping of Riemannian manifolds. Duke Math. J. 67(1), 57–99 (1992)MATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    Perelman, G.: The entropy formula for the Ricci flow and its geometric applications. arXiv:math.DG/0211159
  33. 33.
    Petersen, P.: Riemannian Geometry. Graduate Texts in Mathematics, vol. 171, 2nd edn. Springer, New York (2006)MATHGoogle Scholar
  34. 34.
    Qian, Z.: Estimates for weighted volumes and applications. Quart. J. Math. Oxf. Ser. 48(2), 235–242 (1997)MATHCrossRefGoogle Scholar
  35. 35.
    Synge, J.L.: On the connectivity of spaces of positive curvature. Quart. J. Math. 7, 316–320 (1936)CrossRefGoogle Scholar
  36. 36.
    Tashiro, Y.: Complete Riemannian manifolds and some vector fields. Trans. Am. Math. Soc. 117, 251–275 (1965)MATHMathSciNetCrossRefGoogle Scholar
  37. 37.
    Wei, G., Wylie, W.: Comparison geometry for the Bakry–Emery Ricci tensor. J. Differ. Geom. 83(2), 377–405 (2009)MATHMathSciNetGoogle Scholar
  38. 38.
    Wylie, W.: Some curvature pinching results for Riemannian manifolds with density. arXiv:1501.06079

Copyright information

© Springer Science+Business Media Dordrecht 2015

Authors and Affiliations

  1. 1.Department of MathematicsSyracuse UniversitySyracuseUSA

Personalised recommendations